Numbers Game
2/8/08

O Best Beloveds, I can't believe I haven't used that title before. Huh.

The impetus for it is that the tumor markers are up to 70, from last month's 50. What does this mean? Oh, who knows. Maybe a little relapse because I lowered my chemo dose, maybe something pesky that never got eliminated, maybe something new. Maybe it will go away with a newly increased chemo dose, maybe it won't and we have to consider a different therapy. Maybe then I will lose my hair again, maybe I won't.

What-EVER, was my response. This up and down and sideways and maybe it's okay, maybe it's not, now it's fine, now it's not stuff has been going on for months--actually, I think a year now--and I'm too exasperated and even bored with it to get all het up. There will be some answers next month, and until then, work and school and so forth. And if I have to switch chemos, it can wait until after Paris (why, yes! My birthday in Paree!) and can be worked around Jazz Fest (I know, constant travel, again, some more, but wouldn't you, under the circumstances? Especially under the circumstances?). Nothing can be or will be decided for a bit, and meanwhile I've learned the Nile is in fact a river in Egypt and a surprisingly serene one, and so surely there is a jokeky lesson in there somewhere.

Meanwhile, one possibility is that there is just one stubborn spot and "Maybe we should just get rid of that mother," said Dr. W. Er, how? "Radiation." Hey, radiated sticks! We haven't discussed radiated sticks in ages! I'm sort of excited--at least it's a change of pace. But that's only an option if the stubbornness is confined to one spot, as opposed to little dustings here and there, and in turn that won't be revealed until I scan again, which won't be for another couple of months, and that won't happen until after more bloodwork, and...oy. See what I mean? What-EVER.

Hands and Feet Report: the first few days in Egypt were really bad, as bad as they've been (I think maybe the long plane flight had something to do with it) and there was a moment when I was painfully limping around our hotel room when I wondered if we hadn't made a big mistake in attempting such a trip. But mercifully, there were doses of Vicodin big enough so that the pain was sufficiently alleviated, and small enough so that I could function without embarrassing myself in front of the Dean of my school. (Egypt trip was a school-related function.) And then, strangely, not only did it clear up, but I had some of the best days, feet wise (hands were still a problem) that I've had since starting Xeloda. I then did something I've never done once in all these Cancer Chick years: I cheated and took a lower dose of meds without checking with Dr. W. first. I did fess up when I saw him a week or so ago, and he simply sighed. At least I hadn't stopped them entirely, which apparently some feckless patients do. My excuse was that I wanted to make sure I got through the rest of the trip with as little discomfort and disability as possible, and it worked. Possibly to my longer term detriment, but I doubt one week of unauthorized lowered meds was responsible. Then again, if a couple of weeks of increased meds knocks the stupid blood work down once more, I may have to reconsider. I'm also wondering if perhaps the hand/foot thing is at its worst at the start of a regime, and thus an increased dose won't be so bad this far along in the process, as in it can't do much more than it's already done. I'd cross my fingers, but that hurts. No, wait, I just tried--I can do it!

Well, that's something,

Merry Maladies Index

Home | Remembering Mary | Memorial | Tributes | Photos | Donations | In Her Own Words | Los Angeles Times | Merry Maladies | Figures of Echo | Plucky Survivors | Contact Us
© 2010 ESE Toluca Lake, CA